I have recently been changed by my doctor from Glipizide 5 mg. to Metformin 500 mg. I am also on Januvia and have been since I was first diagnosed with Type II in September, 2012. So far I do not like the results of the switch.
I did gain a significant amount of weight while on Glipizide, some of which I attribute to a very sedentary lifestyle, but I was able to keep my blood glucose levels under control easily, They would sometimes go a little too low, but I was always able to recognize the condition easily by changes to my vision, changes that would commence when my readings would drop into the low 70s, well above any danger zone. I would then quickly correct it with a few sips of Coca Cola or a couple of Skittles. When it would go higher than I'd like, all I needed to do was eat a little bit of protein, like an egg or a slice of turkey, and it would drop right back down. I averaged only around 101 or so for several months that way. My A1C was well within the normal range for a NON-diabetic.
Since I dropped the Glipizide and went on Metformin, I have had my post-meal blood glucose level shoot above 200 on two separate but brief occasions, something I never even remotely approached while on Glipizide (the highest reading I ever had over nine months on Glipizide was a post-meal 171 once, the second-highest was 155). The highest since the switch was 221, the highest reading since I was first diagnosed. I have seldom been able to get it below 120 during the day since the switch, only getting it lower than that by skipping meals entirely.
On both drugs my blood glucose level would invariably RISE overnight, and my morning "fasting" reading is always higher than my post-dinner reading the night before.
I have experienced no nausea or other digestive woes since moving to Metformin, but my appetite has certainly been lessened somewhat. But I do not like what it has done for my blood sugar levels, which were AVERAGING in the low 100s prior to the switch and, since the switch, have averaged over 137.
I see my doctor again in a week and I'll see what she has to say then. She has something against Glipizide (which was initially prescribed for me by my previous physician) that seems to be more emotionally based than anything else. Perhaps a patient of hers got into trouble with low blood glucose because of it, I don't know.
They really need to find an actual cure for this stupid disease that doesn't require bariatric surgery.